Sometimes you might need medication. Listen, if you have an infection, you take an antibiotic. If you have a headache, you take a pain reliever. If you tear your ACL, you rehab it and/or get it repaired. So if you have a chemical imbalance in your brain that's altering your mood and leaving you bluer than pen ink, you should get it treated. Your doc will prescribe drugs that best match your symptoms. Your doc may prescribe medication based on symptoms alone, or she may do further testing, such as blood tests to ensure you are not short on normal quantities of thyroid hormone and B12, which are linked to depression, as well as brain imaging in some cases.
Anti-depressant drugs should rarely be given without psychotherapy because they dull us to the realities of life. In some cases, theyre essential to turn back the tide. Typically, they take three to six weeks to have substantial effects. This delay occurs because the brain accommodates (or appears to accommodate) to the accumulation of drug in the brain. Thus the drugs are usually used for six to nine months for the first episode of depression. (The recurrence rate after that is the same whether you continue the medication past nine months or not). Recurrent episodes require longer-term treatment. Selective serotonin reuptake inhibitors (SSRIs), such as Prozac and Zoloft, are especially effective if youre experiencing anxiety. SSRIs work by boosting serotonin in the brain, with one nasty side effectdecreased libido. That can be addressed with a few options, including decreasing the dose, switching to another SSRI, switching to a different class of antidepressant drug, or using a second drug to offset the sexual side effects. Viagara seems to work for both women and men. Other side effects of SSRIs include nausea and weight changes.
Good non-SSRI choices are Wellbutrin or Remeron, which appear not to have much of an effect on sexual function or desire. Different drugs affect different parts of your brain, which is why you should discuss changing drugs or drug classes with your doc if you're feeling that youre sacrificing quality of life at the same time youre trying to restore it. Remember you have to tell the doc; she cant guess which side effects youre having, if any, and which are bothersome or not to you or to those with whom you associate.